Jump to content

Psych Times - Avoiding SRI discontinuation syndrome


Phil
 Share

Recommended Posts

  • Administrator

Good catch, Phil. Dr. Preskorn is a psychopharmacologist and an expert in adverse psych drug reactions caused by interference with the cytochrome P450 liver enzymes. Many antidepressants block P450 cyp2d6, for example. If you take another drug that also uses cyp2d6 for its metabolism, the blockage can cause dangerous buildups of either drug.

 

Here, Dr. Preskorn explains withdrawal symptoms:

 

"....Many different classes of CNS drugs can initiate adaptive mechanisms in the brain (eg, receptor down- or up-regulation) with a sufficient duration of treatment. Usually, patients have to have been treated for weeks (and sometimes longer) before such adaptive changes occur. These changes can set the stage for withdrawal symptoms if the drug is cleared faster than the brain can re-equilibrate. For this reason, drugs with shorter half-lives are associated with withdrawal symptoms of greater frequency and/or severity.

 

The symptoms of SRI discontinuation syndrome can be remembered by the mnemonic FLUSH. F is for flu-like symptoms, L for light-headedness, U for uneasiness (mainly depressive and anxiety symptoms), S for sensory or sleep disturbance, and H for headache. The sensory disturbances include paresthesias, described in the question.

 

As with all CNS drugs capable of causing adaptive changes in the brain, the first goal is to prevent withdrawal syndromes. Whenever possible, the medication should be tapered rather than abruptly discontinued. When a short half-life makes tapering difficult or when the symptoms occur despite tapering, an alternative is to switch to a drug with a long half-life in the same class and then taper it. With SSRIs and SNRIs, this could mean switching to fluoxetine, which has a functionally long half-life—particularly when the half-life of its active metabolite, norfluoxetine is also considered. Fluoxetine can then be discontinued because it essentially tapers itself...."

 

 

Perhaps more doctors will read this, remember FLUSH, and stop misdiagnosing withdrawal symptoms as relapse.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Fluoxetine can then be discontinued because it essentially tapers itself...."

I have to disagree with this statement from the twitter post. I tried to cold turkey off prozac numerous times in the 12 years that I took it. The longest I could stay off it was six weeks, and the withdrawal was pretty bad. I was shaking, couldn't be in a room by myself, had irritability, depression, etc. If prozac tapered itself, I would have only been on these drugs 6 months as opposed to 19 years.

1989 to 2008: Prozac then Paxil then Celexa.

Numerous attempts to quit.

Then I got off the SSRI poop-out merry-go-round.

11-12 week taper.

 

Muddy water, let stand, becomes clear

If you're going through hell, keep walking

The only way out is through

Link to comment
Share on other sites

  • Administrator

Correct, there is no free lunch with SSRIs.

 

I suggest you write Dr. Preskorn at SPreskor [at] kumc.edu or spreskorn [at] cri-research.net. I would be interested to see his response.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy